The Journal of Geometric Analysis

, Volume 27, Issue 3, pp 2235–2268 | Cite as

Characterizing Classical Minimal Surfaces Via the Entropy Differential



We introduce on any smooth oriented minimal surface in Euclidean 3-space a meromorphic quadratic differential, P, which we call the entropy differential. This differential arises naturally in a number of different contexts. Of particular interest is the realization of its real part as a conservation law for a natural geometric functional—which is, essentially, the entropy of the Gauss curvature. We characterize several classical surfaces—including Enneper’s surface, the catenoid, and the helicoid—in terms of P. As an application, we prove a novel curvature estimate for embedded minimal surfaces with small entropy differential and an associated compactness theorem.


Minimal surfaces Conservation laws Schwarzian derivative 

Mathematics Subject Classification

53A10 70S10 



The authors would like to thank Rob Kusner and Daniel Fox for several stimulating discussions regarding the topics of this paper. The authors are also grateful to the anonymous referee for carefully reading the article and many useful suggestions. The first author was partially supported by the NSF Grants DMS-0902721 and DMS-1307953 and by the EPSRC Programme Grant “Singularities of Geometric Partial Differential Equations” number EP/K00865X/1. The second author was partially supported by the Mathematical Sciences Research Institute in Berkeley and by the Forschungsinstitut für Mathematik at ETH Zürich.


  1. 1.
    Hamilton, R.S.: The Ricci, flow on surfaces, mathematics and general relativity. Contemp. Math. 71, 237–262 (1986)CrossRefGoogle Scholar
  2. 2.
    Ricci-Cubastro, G.: Opere, vol. 1. Edizioni Cremonese, Roma (1956)Google Scholar
  3. 3.
    Chuaqui, M., Duren, P., Osgood, B.: The Schwarzian derivative for harmonic mappings. J. Anal. Math. 91, 329–351 (2003)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Große-Brauckmann, K., Korevaar, N.J., Kusner, R.B., Sullivan, J.M.: Moduli Spaces of Constant Mean Curvature Surfaces and Projective Structures Google Scholar
  5. 5.
    Bernstein, J., Mettler, T.: The Schwarzian derivative and the degree of a classical minimal surfaceGoogle Scholar
  6. 6.
    Chern, S.S., Osserman, R.: Remarks on the Riemannian metric of a minimal submanifold. In: Geometry Symposium, Utrecht. Lecture Notes in Math, vol. 894, pp. 49–90. Springer, Berlin (1980)Google Scholar
  7. 7.
    Chow, B.: The Ricci flow on the 2-sphere. J. Differ. Geom. 33, 325–334 (1991)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chow, B., Lu, P., Ni, L.: Hamilton’s Ricci Flow, Graduate Studies in Mathematics, vol. 77. American Mathematical Society, Providence (2006)Google Scholar
  9. 9.
    Bryant, R.: Surfaces of mean curvature one in hyperbolic space. Astérique 155, 321–347 (1987)MathSciNetGoogle Scholar
  10. 10.
    Aledo, J.A., Gálvez, J.A., Mira, P.: Marginally trapped surfaces in \(\mathbb{L}^4\) and an extended Weierstrass–Bryant representation. Ann. Glob. Anal. Geom. 28(4), 395–415 (2005). MR2200000MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Hille, E.: Ordinary Differential Equations in the Complex Domain. Dover Publications Inc., Mineola (1997)MATHGoogle Scholar
  12. 12.
    Karcher, H.: Construction of Minimal Surfaces. University of Tokyo, Hongo (1989)MATHGoogle Scholar
  13. 13.
    Calderbank, D.M.J.: Möbius structures and two-dimensional Einstein–Weyl geometry. J. Reine Angew. Math. 504, 37–53 (1998)MathSciNetMATHGoogle Scholar
  14. 14.
    Kusner, R., Schmitt, N.: The spinor representation of minimal surfaces. arXiv:dg-ga/9512003 (1995)
  15. 15.
    White, B.: Curvature estimates and compactness theorems in 3-manifolds for surfaces that are stationary for parametric elliptic functionals. Invent. Math. 88(2), 243–256 (1987)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Anderson, M.: Curvature estimates for minimal surfaces in 3-manifolds. Ann. Scient. Éc. Norm. Sup. 18, 89–105 (1985)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Meeks III, W.H., Rosenberg, H.: The minimal lamination closure theorem. Duke Math. J. 133(3), 467–497 (2006)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Fischer-Colbrie, D., Schoen, R.M.: The structure of complete stable minimal surfaces in 3-manifolds of nonnegative scalar curvature. Commun. Pure Appl. Math. 33, 199–211 (1980)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Meeks III, W.H., Pérez, J., Ros, A.: Local removable singularity theorems for minimal and \(H\)-laminations. J. Differ. Geom. 103, 319–362 (2016)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Osserman, R.: Global properties of minimal surfaces in \(E^3\) and \(E^n\). Ann. Math. 80(2), 340–364 (1964)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Hoffman, D.A., Meeks III, W.H.: The strong halfspace theorem for minimal surfaces. Invent. Math. 101(1), 373–377 (1990)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Colding, T.H., Minicozzi II, W.P.: The space of embedded minimal surfaces of fixed genus in a 3-manifold IV; locally simply connected. Ann. Math. 160(2), 573–615 (2004)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Hamilton, R.S.: Three-manifolds with positive Ricci curvature. J. Differ. Geom. 17(2), 255–306 (1982)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2017

Authors and Affiliations

  1. 1.Department of MathematicsJohns Hopkins UniversityBaltimoreUSA
  2. 2.Institut für MathematikGoethe-Universität FrankfurtFrankfurt am MainGermany

Personalised recommendations